Rare but Serious Side Effects Including Stroke May Occur if Soft Tissue Fillers are Unintentionally Injected Into Blood Vessels, FDA Warns

0
81
If Soft Tissue Fillers are Injected Into Blood Vessels
If Soft Tissue Fillers are Injected Into Blood Vessels
If Soft Tissue Fillers are Injected Into Blood Vessels
If Soft Tissue Fillers are Injected Into Blood Vessels

Soft tissue fillers used by health care providers can cause serious side effects, including stroke, when unintentionally injected into blood vessels, the U.S. Food and Drug Administration (FDA) warned in a Safety Communication posted to the agency website.

The soft tissue fillers, also known as dermal fillers and injectable facial implants, are injected into the face to smooth the face or provide a fuller appearance. The fillers are only approved to reduce the appearance of wrinkles or to augment lips or cheeks and are used by dermatologists, plastic surgeons, cosmetic surgeons and dentists. Patients may need more than one injection to get the desired effect.

Unintentionally injecting dermal fillers into blood vessels in the face may cause the blood vessels to become blocked or restrict blood supply to tissues, potentially resulting in embolization. Vision impairment, blindness, stroke and damage and/or skin necrosis, as well as damage to underlying facial structures can occur if the embolism travels to other parts of the body, the FDA warned.

The FDA found adverse event reports in the agency’s literature showing that blood vessel blockage most typically occurs when the fillers are injected directly between the eyebrows and nose (glabella), in and around the nose and forehead, and around the eyes (periorbital region).

In the communication, the agency instructs patients to talk to their health care provider about the appropriate treatment injection sites and any risks before having the procedure done. Patients should also speak with their provider about their training and experience, and read and discuss the patient labeling for the specific filler they are having injected. Additionally, the FDA said federal health regulators may not have reviewed the use of certain soft tissue fillers for all locations in the body.

Health care workers should immediately halt the procedure if the patient exhibits changes in vision, signs of a stroke, white appearance (or blanching) of the skin or unusual pain during or shortly after the procedure. Patients should seek immediate medical attention if they experience these symptoms. Difficulty speaking, numbness or weakness in the face, arms or legs, difficulty walking, face drooping, severe headache, dizziness or confusion are symptoms of stroke and require emergency medical treatment.